Publications

Publication Search

Search for publications by

Acute hepatitis and fevers in an amateur body-builder: a new complication of synthetic androgen abuse?

Abstract

Background: Although the illicit use of synthetic androgens is common amongst amatuer body-builders in Australia, the toxicology of these drugs is largely limited to case reports while the health effects are not well understood. Furthermore, combined use with off-label prescription drugs carries undefined medical risks.Method: We describe a 35-year-old male amateur body-builder who developed acute hepatitis with accompanying fever.Results: This phenomenon occured several weeks after he commenced high-dose methandrostenolone, a non-marketed 17-alpha-alkylated synthetic androgen available over the internet or in gyms, in combination with anti-oestrogen drugs to purportedly prevent gynaecomastia and diuretics to lower body weight prior to a body-building competition.Conclusion: In the absence of infection, this is the first reported case of acute hepatitis occuring in association with fever secondary to the use of a 17-alpha-alkylated androgen. This case also serves to increase public, physician and health authority awareness of this prevalent form of drug abuse and toxicity.

Type Journal
ISBN 1934-2403 (Electronic) 1530-891X (Linking)
Authors Girgis, C. M.; Kuo, I.; Handelsman, D. J.;
Garvan Authors Christian Girgis
Publisher Name Endocrine practice : official journal of the American College of Endocrinology and the American Association of Clinical Endocrinologists
Published Date 2014-01-01 00:00:00
Published Volume 20
Published Issue 8
Published Pages e130-3
URL http://www.ncbi.nlm.nih.gov/pubmed/24641932
Status Published In-print
OpenAccess Link https://publications.gimr.garvan.org.au/download.php?12347_12931/14_Girgis_EndoPrac_.pdf